Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Charleston, SC

May 11, 2019Bulloch County, Effingham County, Screven County, Georgia; Allendale County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2019, 6:49 PM EDT for Bulloch County, Effingham County, Screven County, Georgia; Allendale County, Hampton County, South Carolina. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2019, 6:49 PM EDT (22:49 UTC)
Expired
May 11, 2019, 7:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Effingham County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:54 PM EDTTSTM WND DMG2 Wsw Sylvania, GATREE DOWN ON WATER STATION ROAD.
May 11, 6:55 PM EDTTSTM WND DMG1 Sw Sylvania, GATREE BLOWN DOWN ON A HOME ON SYLVAN CIRCLE.
May 11, 6:55 PM EDTTSTM WND DMGSylvania, GATRAMPOLINE THROWN INTO POWERLINES ON EAST OGEECHEE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS52 KCHS 112249
SVRCHS
GAC031-103-251-SCC005-049-112315-
/O.NEW.KCHS.SV.W.0022.190511T2249Z-190511T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
649 PM EDT Sat May 11 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Effingham County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...

* Until 715 PM EDT.

* At 649 PM EDT, severe thunderstorms were located along a line
  extending from near Sylvania to 6 miles south of Statesboro, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Statesboro, Allendale, Sylvania, Hampton, Lake Warren State Park,
  Estill, Fairfax and Brooklet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3283 8175 3311 8129 3312 8123 3285 8112
      3256 8128 3242 8134 3231 8182
TIME...MOT...LOC 2249Z 252DEG 44KT 3277 8171 3236 8180 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
230 
WWUS52 KCHS 112301
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
701 PM EDT Sat May 11 2019

GAC031-103-251-SCC005-049-112315-
/O.CON.KCHS.SV.W.0022.000000T0000Z-190511T2315Z/
Screven GA-Bulloch GA-Effingham GA-Hampton SC-Allendale SC-
701 PM EDT Sat May 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SCREVEN...BULLOCH...EFFINGHAM...HAMPTON AND ALLENDALE COUNTIES...

At 701 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Sylvania to 9 miles east of
Statesboro, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Allendale, Sylvania, Hampton, Lake Warren State Park, Estill,
Fairfax, Brooklet and Brunson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3283 8175 3311 8129 3312 8123 3285 8112
      3256 8128 3242 8134 3236 8174
TIME...MOT...LOC 2301Z 252DEG 44KT 3281 8155 3240 8164 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:05 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 11, 4:05 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
405 PM EDT Sat May 11 2019

.SYNOPSIS...
High pressure will weaken through tonight. A cold front will
approach from the west on Sunday, reaching the coast early
Monday. A weak secondary cold front will pass through Monday
night, followed by drier high pressure through the middle of
next week. Another cold front will cross the area late next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Radar imagery shows an MCV line of convection with some
discrete cells ahead of it. This convection is to our west, and
moving to the northeast. SPC now has a Slight Risk area
bordering our western zones, with us under a Marginal Risk. SPC
Mesoscale Analysis shows areas of MLCAPES approaching 1,000
J/kg. Most of the DCAPE areas are a few hundred J/kg. But there
are some areas approaching 1,000 J/kg creeping upwards along the
GA coast. The driver of the convection is mainly the upstream
shortwave, which will pass over or just to our north overnight.
Most of the CAMs are in relatively good agreement showing this
line moving through our area during the evening hours while
slowly dissipating. The HRRR seems to be the only outlier,
having it clipping our area. Given radar trends (showing the
line developing further south), we're focusing less on the HRRR
and going with the consensus of the remaining CAMs. The
potential for isolated severe weather persist, with the greatest
threat mainly along and west of I-95. Damaging winds are the
main concern. But cold 500 mb temperatures equate to a large
hail threat too. Following the passage of this convection, after
midnight we may only see some isolated showers. Otherwise, lows
will be in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: The severe weather potential remains the primary forecast
challenge for the short term period. Aloft, the forecast area will
still be in the southwesterly flow regime forced by the upper low
swinging through the Upper Midwest. Within this southwest flow,
models continue to depict vigorous shortwave energy passing through
with a notable swath of increasing mid-level flow. At the surface,
the primary cold front will start off draped from the Southern
Appalachians to the Mississippi/Alabama Gulf Coast region. This
front is expected to slowly move eastward through the day with
convection developing along and ahead of it. The morning should
start off with ongoing convection and perhaps an MCS along the
central Gulf Coast up through the northern Georgia region. Any
morning showers and thunderstorms across the forecast area should be
minimal and primarily across the waters as it is closely tied to a
departing shortwave trough from Saturday night. Then during through
the morning and into the afternoon, surface destabilization should
take place as temperatures warm into the mid and even upper 80s.
Isolated to scattered showers and thunderstorms could develop at any
time, but the main area of severe weather concern is progged to
approach in the early afternoon and then move through into the
evening.

The near storm environment continues to look notable, thanks to
increasing shear and CAPE values surging into the 1500-2000 J/kg
range. Deep layer shear on the order of 40-45 knots is consistent
among model solutions, nearly all unidirectional. The primary threat
will be damaging wind gusts, but some model soundings continue to
show substantial hail CAPE with steepening mid level lapse rates so
large hail is also a concern. The tornado threat appears to be quite
low due to the unidirectional shear and lack of near storm helicity.
Storm mode should favor multi-cell clusters and line segments, and
the damaging wind threat will be highest where the most substantial
instability can develop. Confidence continues to be suppressed a bit
due to uncertainty with how the instability will develop. One
concern is what degree of convection is able to develop and pass
through Saturday night, possibly producing enough convective
overturning to reduce the severe weather threat. Also, there could
be enough cloud cover in place Sunday morning to keep insolation
down and therefore reduce instability. We remain in the Slight Risk
outlook area from SPC. The timing of the event is also still a bit
up in the air. Current model guidance would suggest the severe
threat wouldn't begin until late afternoon when the increasing flow
arrives. But there is always the possibility for upstream convection
to get going earlier than anticipated by the models and surge in
ahead of schedule. We will continue to highlight an approximate time
window of 3-10 pm for the main severe threat.

Sunday night, the cold front will still sit west of the area and we
should see a lull in precipitation as the evening convection moves
offshore. The front won't clear the forecast area and we could still
see showers and thunderstorms over the coastal waters and portions
of coastal southeast Georgia, but the bulk of the night is expected
to be dry. Since the front will still be to the west, temperatures
will still be mild for lows with values dipping into the mid to
upper 60s in most areas.

Monday through Tuesday: Showers and thunderstorms are expected to
develop across the far south, mainly along and south of I-16 on
Monday. The secondary cold front will finally push through by the
evening and much cooler and drier air will filter in. A dry forecast
is in place for Monday night and Tuesday. Highs on Tuesday will be
noticeably cooler, topping out around 80 across the north and low 80s
further south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Relatively quiet weather expected through the long term period.
Surface high pressure will prevail into Thursday, with a weak cold
front progged to cross the area late Thursday/early Friday. Models
show varying degrees of precipitation coverage with the front, but
consensus seems to be that little activity will accompany it. High
pressure will return late next week. Near to above normal
temperatures are expected.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
18Z TAFs: Mainly VFR through late in the day. At that time, a
line of showers and thunderstorms are expected to move towards
the coast, bringing some impacts to the TAF sites. We opted to
go with MVFR during this time period, with KSAV being impacted
first and then KCHS. But amendments will probably be needed as
radar trends develop. Following the passage of the convection,
conditions will improve to VFR. Late in the TAF time period
conditions are expected to deteriorate again as another line of
convection approaches. But confidence is too low at this point
to put any prevailing flight restrictions into either TAF.

Extended Aviation Outlook: Flight restrictions possible within
showers/thunderstorms Sunday afternoon and Sunday night. VFR is
expected to return Monday.

&&

.MARINE...
Tonight: Generally southerly winds no higher than 15 kt will
persist. Seas will be 2-3 ft within 20 nm and 3-4 ft beyond 20
nm. A few showers and thunderstorms could move through the
waters tonight as an upper-level disturbance passes by.

Sunday through Thursday: South to southwest flow will prevail across
the local waters until a secondary cold front pushes through late
Monday. Winds Sunday afternoon could surge into the 15-20 knot
range, with isolated gusts around 25 knots. At this time no Small
Craft Advisories are planned as conditions should stay just below
criteria. The potential for strong thunderstorms to move over the
coastal waters later Sunday and Sunday night continues. Thereafter,
no additional marine concerns are expected through Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, May 11, 5:00 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
500 PM EDT Sat May 11 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-122100-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
500 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Thunderstorms will impact an area mainly west
of Interstate 95 through this evening. A few thunderstorms could
become severe, with damaging wind gusts and large hail possible. The
storms will occur through 10 pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Showers and thunderstorms will overspread
the area Sunday afternoon and evening ahead of an approaching cold
front. Some of the storms could become severe, with damaging wind
gusts and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-122100-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
500 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Showers and thunderstorms will overspread
the area Sunday afternoon and evening ahead of an approaching cold
front. Some of the storms could become severe as they reach the
coastal waters, with damaging wind gusts and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 11, 5:57 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
557 PM EDT Sat May 11 2019

GAZ087-088-099-100-114-115-112245-
Bulloch-Evans-Jenkins-Candler-Tattnall-Screven-
557 PM EDT Sat May 11 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EVANS...
BULLOCH...CANDLER...JENKINS AND TATTNALL COUNTIES...

At 557 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Summertown to
near Lyons, and moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Reidsville, Metter, Millen, Claxton, Middleground,
Westside and Butts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8215 3256 8209 3254 8203 3260 8200
      3266 8208 3281 8215 3288 8213 3292 8208
      3292 8195 3295 8186 3291 8176 3295 8169
      3206 8185 3191 8222 3218 8218 3235 8225
TIME...MOT...LOC 2157Z 245DEG 21KT 3272 8219 3218 8228
Special weather statement, May 11, 6:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Sat May 11 2019

GAZ087-088-099>101-114-115-SCZ040-042-112330-
Bulloch-Evans-Jenkins-Candler-Tattnall-Screven-Effingham-Allendale-
Hampton-
643 PM EDT Sat May 11 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EVANS...
BULLOCH...CANDLER...JENKINS...EFFINGHAM...TATTNALL...HAMPTON AND
ALLENDALE COUNTIES...

At 642 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Woodcliff to near Manassas, and moving east at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Allendale, Millen, Sylvania, Claxton, Middleground,
Westside and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3293 8194 3295 8186 3295 8182 3291 8176
      3304 8156 3307 8160 3309 8160 3308 8161
      3310 8161 3316 8153 3311 8135 3275 8122
      3224 8143 3209 8205
TIME...MOT...LOC 2242Z 258DEG 38KT 3281 8184 3220 8201

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:57 PM EDTSpecial Weather StatementCHSCandler, Evans, Jenkins, Tattnall48 min
May 11, 6:43 PM EDTSpecial Weather StatementCHSBulloch, Evans, Screven47 min
May 11, 7:30 PM EDTSpecial Weather StatementCHSBryan, Effingham45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.